UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 211

of 'Overview of neurologic complications of non-platinum cancer chemotherapy'

211
TI
Peripheral neuropathy caused by high-dose cytosine arabinoside treatment in a patient with acute myeloid leukemia.
AU
Saito T, Asai O, Dobashi N, Yano S, Osawa H, Takei Y, Takahara S, Ogasawara Y, Yamaguchi Y, Minami J, Usui N
SO
J Infect Chemother. 2006;12(3):148.
 
The central nervous system toxicity of high-dose cytosine arabinoside is well recognized, but the toxicity of cytosine arabinoside in the peripheral nervous system has been infrequently reported. A 49-year-old Japanese man was diagnosed with acute myeloid leukemia. After he achieved complete remission, he received high-dose cytosine arabinoside treatment (2 g/m2 twice a day for 5 days; total, 20 g/m2) as consolidation therapy. The first course of high-dose cytosine arabinoside resulted in no unusual symptoms, but on day 21 of the second course of treatment, the patient complained of numbness in his right foot. Electromyogram and nerve-conduction studies showed peripheral neuropathy in both peroneal nerves. This neuropathy was gradually resolving; however, after the patient received allogeneic bone marrow transplantation, the symptoms worsened, with the development of graft-versus-host disease, and the symptoms subsequently responded to methylprednisolone. Although the mechanisms of peripheral neuropathy are still unclear, high-dose cytosine arabinoside is a therapy that is potentially toxic to the peripheral nervous system, and auto/alloimmunity may play an important role in these mechanisms.
AD
Division of Hematology/Oncology, Department of Internal Medicine, Jikei University School of Medicine, 19-18 Nishishinbashi 3-chome, Minato-ku, Tokyo, 105-8461, Japan. takexsaito@aol.com
PMID